Case Report: Delayed Onset Multi-Organ Toxicities in a Melanoma Patient Achieving Complete Response to BRAF/MEK Inhibition

Hannah M. Knochelmann, Michael Brandon Ware, Aditya Rali, Susanne Linderman, Jessica G. Shantha, David H. Lawson, Melinda Yushak, Robert Swerlick, Chrystal M. Paulos, Steven Yeh, Ragini Kudchadkar

Research output: Contribution to journalArticlepeer-review

Abstract

Autoimmune toxicities, while common following treatment with cancer immunotherapies, are not well-characterized in patients treated with BRAF/MEK inhibitors. Emerging data suggest that autoimmune effects may be linked with superior responses to both treatment modalities; however, there is little evidence describing mechanisms of immune-related toxicity for patients on BRAF/MEK inhibitors. Here we describe the experience of a 59-year-old HLA-A2, A29, B27-positive male with recurrent/metastatic melanoma. After progression on checkpoint inhibitor therapy, he was treated with dabrafenib/trametinib followed by encorafenib/binimetinib, which were well-tolerated and resulted in a complete response. Eighteen months into BRAF/MEK inhibitor therapy, and three months after initially finding a complete response, he developed a series of sudden-onset, severe toxicities: namely, bilateral panuveitis, cytopenias, joint pain, skin rash, hypercalcemia, and interstitial nephritis, which led to BRAF/MEKi cessation. Immunological analyses revealed induction of a peripheral type-17 cytokine signature characterized by high IL-23, IL-6, IL-10, IL-17A/F, IL-1β, and IL-21 among other cytokines in plasma corresponding with the height of symptoms. These findings highlight a novel instance of delayed autoimmune-like reaction to BRAF/MEK inhibition and identify a possible role for Th/Tc17 activation in their pathogenesis thus warranting future clinical and immunological characterization.

Original languageEnglish (US)
Article number836845
JournalFrontiers in Oncology
Volume12
DOIs
StatePublished - Mar 31 2022

Keywords

  • BRAF/MEKi
  • Th17/Tc17
  • autoimmune toxicity
  • melanoma
  • uveitis

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Case Report: Delayed Onset Multi-Organ Toxicities in a Melanoma Patient Achieving Complete Response to BRAF/MEK Inhibition'. Together they form a unique fingerprint.

Cite this